Could taking this popular diabetes drug be linked to a B12 deficiency?

IAS News 15 September 2017 | 0 Comments

Metformin is a popular diabetes treatment proven to reduce blood sugar levels and improve the body’s use of insulin. The ingredients work to lessen the amount of glucose produced by our livers and the amount absorbed through our stomachs.

Researchers from Albert Einstein College of Medicine in New York collated data from the diabetes prevention program study, to investigate into the effects of metformin use on vitamin B12 levels. Results revealed that nearly 20 percent of participants taking metformin had a borderline low vitamin B12 level compared to the 10 percent on the placebo trial.

What is a B12 deficiency?

B12 or folate deficiency anaemia occurs when a lack of either vitamin affects the body’s ability to produce fully functioning red blood cells. A B12 deficiency can often be difficult to detect, it presents itself in symptoms such as:
- Extreme fatigue
- Lack of energy
- Headaches
- Pale skin
- Mouth ulcers
- Depression

How can you boost your B12 levels?

If you suffer with diabetes and take Metformin to help treat it, it is possible that the medication may lower your levels of B12. Most people can be easily treated with B12 supplements to replace the missing vitamins within the body. It’s also important to be mindful of what you eat, a diet rich in the vitamin can also boost levels. If you are concerned that you may be suffering with symptoms of a B12 deficiency, consult your healthcare professional.

References/ Further Reading
The Journal of Clinical Endocrinology & Metabolism, Volume 101, Issue 4, 1 April 2016, Pages 1754–1761, https://doi.org/10.1210/jc.2015-3754

Tagged in , , , , , ,

Leave a Reply

Copyright © 2013 International AntiAging Systems